Florida, 2018

Damaging Wind in Florida, August 9, 2018

August 9, 2018 · NWS JAX · 1 event in 1 county or zone

Increasing SW steering flow and moisture fueled scattered sea breeze storms. Boundary collisions near the east coast sea breeze front triggered stronger storm growth in the afternoon and early evening as activity moved offshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Increasing SW steering flow and moisture fueled scattered sea breeze storms. Boundary collisions near the east coast sea breeze front triggered stronger storm growth in the afternoon and early evening as activity moved offshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 8:57 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 8:57 AM EST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
957 AM EDT Thu Aug 9 2018

.UPDATE...Similar conditions today compared to yesterday. Expect
storms to develop along the west coast seabreeze and then move
eastward across the area this afternoon. Low to mid level flow is
more westerly and a little stronger today which should keep the
east coast seabreeze near the coast. 12z upper air soundings and
GOES-16 Total Precipitable Water show PWATs of 1.6" across the
area which is still a little below average so scattered coverage
of storms expected again today. Hot and humid conditions will
persist as ridging remains across the se. Heat indices will reach
near 105 this afternoon.

&&

.AVIATION...VFR conditions this morning. Isolated to scattered
showers and thunderstorms will develop this afternoon. Will add
VCTS for ne Fl TAF sites mainly in 17z-22z time range.

&&

.MARINE...Westerly winds 10 to 15 knots today will become
southeast near the coast this aftenoon. Seas will be 1 to 3 feet.
Chance for storms reaching the coastal waters by late afternoon
and early evening.

Rip Currents: Low risk with offshore winds and flat surf.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  74  91  74 /  30  20  30  20
SSI  93  77  91  76 /  20  20  30  20
JAX  94  75  93  74 /  40  20  30  20
SGJ  92  75  90  74 /  40  20  30  30
GNV  92  74  91  74 /  40  10  30  10
OCF  92  74  91  73 /  40  20  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Cordero/Bricker

In the hours before

Special weather statement, Aug 9, 1:19 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
219 PM EDT THU AUG 9 2018

FLZ022-023-GAZ150-162>164-091900-
Columbia FL-Baker FL-Ware GA-Clinch GA-Echols GA-Charlton GA-
219 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...SOUTHEASTERN ECHOLS...SOUTHEASTERN WARE...SOUTHEASTERN
CLINCH AND WESTERN CHARLTON COUNTIES UNTIL 300 PM EDT...

At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fargo, moving east at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Fargo and Stephen Foster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3086 8265 3094 8226 3051 8221 3057 8262
TIME...MOT...LOC 1819Z 263DEG 16KT 3075 8256

23
Special weather statement, Aug 9, 1:45 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT THU AUG 9 2018

FLZ024-GAZ150-152-164-091930-
Inland Nassau FL-Ware GA-Brantley GA-Charlton GA-
245 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU...SOUTHWESTERN
BRANTLEY...SOUTHEASTERN WARE AND NORTHERN CHARLTON COUNTIES UNTIL 330
PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stephen Foster State Park, moving east at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Stephen Foster State Park and Race Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3108 8216 3069 8198 3067 8236 3080 8244
      3082 8243 3082 8245 3087 8248
TIME...MOT...LOC 1845Z 249DEG 19KT 3078 8235

23
Local storm report, Aug 9, 1:52 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
252 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     5 W EAST PALATKA        29.66N 81.69W
08/09/2018  M39 MPH          Putnam             FL   AWOS

            THUNDERSTORM WIND GUST OF 39 MPH MEASURED AT PALATKA
            AIRPORT.

&&

NMCGINN
Special weather statement, Aug 9, 2:02 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT THU AUG 9 2018

FLZ032-033-037-038-133-138-091945-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Clay FL-Inland St. Johns FL-
302 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER...ST.
JOHNS...NORTHEASTERN PUTNAM AND EAST CENTRAL CLAY COUNTIES UNTIL 345
PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Federal Point, or near Hastings, moving east at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Saint Augustine, Hastings, East Palatka, World Golf Village, Saint
Augustine Beach, Marineland, Vilano Beach, Picolata, Federal Point
and South Ponte Vedra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2958 8158 3005 8166 3009 8129 2962 8114
TIME...MOT...LOC 1902Z 252DEG 27KT 2978 8153

23
Special weather statement, Aug 9, 2:23 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
323 PM EDT THU AUG 9 2018

FLZ037-038-138-092015-
Coastal Flagler FL-Putnam FL-Inland Flagler FL-
323 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER AND SOUTHEASTERN PUTNAM
COUNTIES UNTIL 415 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andalusia, moving east at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Andalusia, Beverly Beach and
Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
      2941 8115 2926 8115 2927 8142 2940 8142
      2940 8143 2938 8145 2937 8150 2958 8148
      2962 8113 2952 8110
TIME...MOT...LOC 1923Z 267DEG 13KT 2942 8142

23
Special weather statement, Aug 9, 2:30 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
330 PM EDT THU AUG 9 2018

FLZ025-033-125-133-092015-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-
Inland St. Johns FL-
330 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nas Jax, or near Mandarin, moving east at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Unf, Mandarin, Fruit Cove, Ponte Vedra Beach, Neptune Beach,
Sawgrass, Baymeadows, Ortega, San Pablo and Craig Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3008 8164 3018 8168 3019 8168 3019 8169
      3028 8173 3041 8139 3026 8134 3024 8134
      3015 8131
TIME...MOT...LOC 1930Z 267DEG 13KT 3021 8164

23

The radar

The Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
August 9, 2:42 PM EST
Where
St. Johns County, 4.51 mi SSE of Palm Vly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.117, -81.360

Power lines were blown down along Ponte Vedra Blvd. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781063.